South Carolina, 2007

Hail and Damaging Winds in South Carolina, June 13, 2007

June 13, 2007 · NWS CHS · 20 events in 7 counties and zones

Upper level low pressure and unstable environment led to numerous severe thunderstorms across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Upper level low pressure and unstable environment led to numerous severe thunderstorms across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 13, 10:23 AM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 13, 10:23 AM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1123 AM EDT WED JUN 13 2007

.SYNOPSIS...
AN UPPER LEVEL LOW WILL PASS OVER THE REGION TODAY. A BROAD MID
LEVEL TROF WILL THEN PERSIST OVER THE FORECAST AREA UNTIL SAT.
WEAK DISTURBANCES ALOFT WITHIN THE TROUGH WILL SUPPORT PERIODS OF
SHOWERS AND THUNDERSTORMS THE NEXT FEW DAYS...ESPECIALLY DURING
THE AFTERNOON AND EVENING HOURS.

&&

.NEAR TERM /THROUGH TONIGHT/...
ANOTHER BUSY CONVECTIVE DAY IN STORE FOR THE REGION. UNDER THE
UPPER TROUGH...FEATURING 500 MB TEMPS -12C TO -13C...MODIFIED
SOUNDINGS USING TEMPS MID 80S.DEWPOINTS MID 60S YIELD SBCAPES
AROUND 2500 J/KG...ACCOMPANIED BY WET BULB ZERO HEIGHTS LIKELY NO
HIGHER THAN 10.0-10.5 KFT. THUNDERSTORMS WILL AGAIN FIRE ALONG THE
SEA BREEZE BOUNDARY NEAR THE SC COAST BY EARLY AFTERNOON...AND
THESE WILL DEVELOP INLAND WITH THE SEA BREEZE BOUNDARY. MEANWHILE...
PER WATER VAPOR IMAGERY A DISTINCT MID/UPPER LEVEL CIRCULATION
CENTER WAS ROLLING S/SE AND INTO N FL. ON THE N PERIPHERY OF THIS
FEATURE...EXTENDING NE ALONG THE UPPER TROUGH AXIS...SHOWERS/
THUNDERSTORMS WERE INCREASING IN COVERAGE/INTENSITY ACROSS THE
COASTAL WATERS...ESPECIALLY ACROSS THE OUTER WATERS... AND SOME OF
THESE SHOWERS WERE ALREADY PUSHING ONSHORE FROM HILTON HEAD AND
POINTS SOUTH. WHILE SHOWERS HAD BEEN WEAKENING AS THEY PUSHED INTO
THE MORE STABLE AIRMASS OVER LAND THIS MORNING...DESTABILIZATION
WILL SUPPORT INTENSIFICATION THIS AFTERNOON. IN ALL CASES...ANY
THUNDERSTORM MAY BECOME SEVERE WITH LARGE HAIL AND EVEN
ISOLATED/DAMAGING MICROBURSTS. ALSO...GIVE THE PROXIMITY TO THE
MID/UPPER LEVEL CIRCULATION AND AREA RADAR TRENDS...BUMPED POPS TO
LIKELY FOR MOST OF OUR GA COUNTIES. CONTINUED 50% POPS
ELSEWHERE...BUT NEAR TERM ADJUSTMENTS MAY BE NEEDED.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
ON THURSDAY AND FRIDAY...MODELS HITTING SOME DEEPER LAYERED MOISTURE
AND UPPER DISTURBANCES THU THROUGH FRI WHICH SHOULD KEEP PERIODS
OF CONVECTION FROM TIME TO TIME AS LOW LEVEL ATLC FLOW CONVERGES
HEADING INLAND. TIMING AND LOCATIONS CERTAINLY QUESTIONABLE BUT WE
HAVE MAINTAINED CHCY POPS DURING FAVORABLE DIURNAL TIMES AND
SLIGHT CHC LATE NIGHT AND MORNING HOURS. NO CHANGES TO TEMPERATURE
SCHEME...STILL BELOW NORMAL.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
MEDIUM RANGE GUIDANCE IS IN GOOD AGREEMENT THIS MORNING WITH
RESPECT TO OVERALL H5 PATTERN EVOLUTION FROM LATE THIS WEEK...
THROUGH THE WEEKEND...AND INTO EARLY NEXT WEEK. UPPER TROUGH WILL
CONTINUE TO INFLUENCE THE SOUTHEAST STATES THROUGH FRI...SO WILL
MENTION CHC POPS BOTH THU AND FRI. SFC/UPPER RIDGING WILL BECOME
MORE DOMINANT OVER THE WEEKEND INTO EARLY NEXT WEEK...SO DON/T
ANTICIPATE AS MUCH SHWR/TSTM ACTIVITY SUN THROUGH TUE.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
SHOWERS WILL IMPACT KSAV AND KCHS BY EARLY AFTN...AND ANY SHOWER
MAY INTENSIFY INTO A TSTM WITH GUSTY WINDS AND IFR OR LOWER
CONDITIONS. THUNDERSTORMS MAY PUSH INLAND FROM KCHS...FOLLOWING
THE SEA BREEZE BOUNDARY...AT LEAST FOR A TIME THIS AFTN...BUT
ANOTHER ROUND OF TSTMS COULD PUSH BACK TOWARD THE COAST THIS
EVE...AND WILL CONTINUE TO ASSESS THIS POTENTIAL. AT KSAV...DUE TO
THE UPPER LOW JUST TO THE SOUTH...TSTMS MAY BECOME FREQUENT AND
COULD PERSIST MUCH OF THE AFTERNOON. WHERE RAIN OCCURS...EXPECT
ANOTHER PERIOD OF MVFR OR LOWER CIGS/VSBYS OVERNIGHT...EVEN AFTER
SHOWERS/TSTMS DIMINISH.

EXTENDED AVIATION OUTLOOK...

VFR CONDITIONS EXPECTED MUCH OF THE TIME THU THROUGH EARLY NEXT
WEEK...PERHAPS BRIEFLY INTERRUPTED BY MAINLY AFTN/EVEN TSTMS...AND
BY LATE NIGHT/EARLY MORNING FOG AND/OR STRATUS.

&&

.MARINE...
NO MAJOR CHANGES TO THE ONGOING FORECASTS FOR
WINDS/SEAS...REMAINING BELOW HEADLINE CRITERIA. HOWEVER...WE HAVE
ALREADY ISSUED SPECIAL MARINE WARNINGS THIS MORNING...AND
ADDL/MORE NUMEROUS STRONG THUNDERSTORMS APPEAR LIKELY THIS
AFTN...ESP OVER THE GA WATERS...AND ADJUSTED FCSTS ACCORDINGLY. SEAS
WILL AVERAGE 2 TO 3 FEET BASED ON THE FORECAST WIND SPEEDS AND
WAVE WATCH GUIDANCE.

EXTENDED FORECAST WILL SEE A WEAKER PRESSURE PATTERN AND THUS MORE
VARIABILITY IN THE WIND DIRECTIONS.  AREA WILL STILL BE UNDER A LONG
WAVE TROF SO WEAK HIGH PRESSURE IS STILL FORECAST.  AN UPPER RIDGE
WILL APPROACH FROM THE WEST LATE IN THE WEEKEND AND SOUTHERLY WINDS
WILL BECOME MORE PERSISTENT.

ONSHORE FLOW AND HIGH ASTRONOMICAL TIDES...PERIGEE TODAY AND NEW
MOON FRI JUN 15...MAY PRODUCE SHALLOW COASTAL FLOODING AND MINOR
BEACH EROSION AROUND THE TIMES OF HIGH TIDE THROUGH THE REMAINDER OF
THE WEEK. HOWEVER...BECAUSE OF THE EXPECTED SMALL SWELL...THE RISK
CURRENT RISK SHOULD REMAIN LOW THROUGH THIS WEEK.

&&

.TIDES/COASTAL FLOODING...
SHALLOW COASTAL FLOODING WILL STILL BE A PROBLEM THROUGH THE END OF
THE WEEK.  WILL LIKELY HAVE TO HEADLINE IN AFTERNOON PACKAGE WITH
HIGH TIDES BEING AROUND THE 730PM-830PM TIME FRAME.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...SHALLOW COASTAL FLOODING THIS EVENING GAZ117-119-139-141.
SC...SHALLOW COASTAL FLOODING THIS EVENING SCZ048>051.
MARINE...NONE.

&&
Hazardous weather outlook, Jun 13, 10:58 AM EST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
1158 AM EDT WED JUN 13 2007

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-141000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
1158 AM EDT WED JUN 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING.

AN UPPER LEVEL DISTURBANCE COUPLED WITH MOIST ONSHORE FLOW AND
AN UNSTABLE ATMOSPHERE...WILL UNITE TO POSE A POTENTIAL FOR THE
DEVELOPMENT OF THUNDERSTORMS ONCE AGAIN THIS AFTERNOON AND
EVENING. THE MAIN TYPES OF SEVERE WEATHER EXPECTED ARE PENNY TO
QUARTER SIZE HAIL AND LOCALIZED DAMAGING WIND GUSTS...ESPECIALLY
BETWEEN 2 PM AND 1 AM. ALSO...SLOW MOVING THUNDERSTORMS MAY PRODUCE
EXCESSIVE RAINFALL.

.COASTAL FLOODING...SHALLOW COASTAL FLOODING WILL AGAIN OCCUR
AROUND THE TIME OF HIGH TIDE THIS EVENING. HIGH TIDE WILL OCCUR
AROUND 730 PM AT CHARLESTON HARBOR AND TYBEE ISLAND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG THUNDERSTORMS...SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED AGAIN THURSDAY AND FRIDAY. A FEW OF THE THUNDERSTORMS
MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.COASTAL FLOODING...SHALLOW COASTAL FLOODING MAY AGAIN OCCUR
AROUND THE TIMES OF HIGH TIDE THURSAY AND FRIDAY EVENINGS.
.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 13, 8:01 AM EST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
901 AM EDT WED JUN 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HIGH ASTR TIDES  CHARLESTON              32.78N 79.94W
06/12/2007                   CHARLESTON         SC   OFFICIAL NWS OBS

            HIGH TIDE LEVEL 7.14 FT MLLW AT THE HARBOR NOS SITE.

0654 PM     HIGH ASTR TIDES  TYBEE ISLAND            32.00N 80.85W
06/12/2007                   CHATHAM            GA   OFFICIAL NWS OBS

            HIGH TIDE LEVEL 9.11 FT MLLW AT THE FORT PULASKI NOS
            SITE.

&&

SPR
Local storm report, Jun 13, 8:42 AM EST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
942 AM EDT WED JUN 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     HAIL             2 W EADYTOWN            33.41N 80.18W
06/12/2007  E1.00 INCH       BERKELEY           SC   TRAINED SPOTTER

            QUARTER SIZE HAIL FELL FOR 5 MINUTES. A FEW SMALL TREE
            LIMBS ALSO REPORTED DOWN FROM WINDS.

&&

JRJ
Local storm report, Jun 13, 10:14 AM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1114 AM EDT WED JUN 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     NEWINGTON               32.59N 81.50W
06/12/2007                   SCREVEN            GA   FIRE DEPT/RESCUE

            NUMEROUS LARGE LIMBS DOWN.

1055 PM     TSTM WND DMG     NEWINGTON               32.59N 81.50W
06/12/2007                   SCREVEN            GA   FIRE DEPT/RESCUE

            NEW AWNING BLOWN OFF A BUSINESS.

&&

VB
Special weather statement, Jun 13, 11:04 AM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1204 PM EDT WED JUN 13 2007

SCZ050-131630-
CHARLESTON-
1204 PM EDT WED JUN 13 2007

...STRONG THUNDERSTORMS WILL IMPACT CHARLESTON COUNTY THROUGH 1230 PM
EDT...

AT 1201 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND GUSTY
WINDS UP TO 35 MPH.  THIS STORM WAS LOCATED NEAR FORT MOULTRIE... OR
ABOUT OVER DOWNTOWN CHARLESTON...MOVING WEST SOUTHWEST AT 10 MPH.

AREAS IN AND AROUND CHARLESTON...JAMES ISLAND...JOHNS ISLAND...MOUNT
PLEASANT AND WEST ASHLEY WILL BE IMPACTED THROUGH 1230 PM EDT.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER.

The radar

The Charleston,SC radar (KCLX), 104 km away, was scanning. The volume nearest the first event began at 16:36 UTC.

Open the radar archive at this moment

Event by event

15 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Charleston

When
June 13, 11:36 AM EST
Where
Charleston County, James Is
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.730, -79.930

Hail, Charleston

When
June 13, 11:36 AM EST
Where
Charleston County, James Is
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.730, -79.930

Hail, Charleston

When
June 13, 11:56 AM EST
Where
Charleston County, 0.58 mi W of Charleston
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
32.780, -79.940

Hail, Charleston

When
June 13, 11:58 AM EST
Where
Charleston County, 0.58 mi W of Charleston
Measured
0.88 in hail
Reported by
Public
Coordinates
32.780, -79.940

Hail, Charleston

When
June 13, 12:15 PM EST
Where
Charleston County, 0.69 mi S of Edisto Is
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.560, -80.280

Hail, Berkeley

When
June 13, 12:43 PM EST
Where
Berkeley County, 0.58 mi E of Dean Hall
Measured
1 in hail
Reported by
Public
Coordinates
33.070, -79.940

Hail, Beaufort

When
June 13, 12:47 PM EST
Where
Beaufort County, 0.58 mi E of Beaufort
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.430, -80.670

Hail, Berkeley

When
June 13, 12:50 PM EST
Where
Berkeley County, 2.15 mi NNW of Ladson
Measured
1.75 in hail
Reported by
Public
Coordinates
33.010, -80.110

Golfball size hail was reported along with small limbs knocked down by winds.

Hail, Dorchester

When
June 13, 12:52 PM EST
Where
Dorchester County, Summerville
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
33.020, -80.180

Hail, Charleston

When
June 13, 12:55 PM EST
Where
Charleston County, 0.9 mi NW of Ladson
Measured
1.25 in hail
Reported by
Public
Coordinates
32.990, -80.110

Hail, Dorchester

When
June 13, 12:55 PM EST
Where
Dorchester County, Summerville
Measured
1 in hail
Reported by
Public
Coordinates
33.020, -80.180

Hail, Berkeley

When
June 13, 1:01 PM EST
Where
Berkeley County, Goose Creek
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.980, -80.030

Thunderstorm Wind, Beaufort

When
June 13, 1:04 PM EST
Where
Beaufort County, 3.65 mi NNW of Shell Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.449, -80.794

Four large trees were reported down along the Broad River.

Thunderstorm Wind, Jasper

When
June 13, 1:23 PM EST
Where
Jasper County, 2.38 mi NNE of Old House
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
32.482, -80.884

A large tree limb was reported down at the Old Smoke House Restaurant near the corner of 336 and 462.

Thunderstorm Wind, Jasper

When
June 13, 1:25 PM EST
Where
Jasper County, 1.88 mi ESE of Old House
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
32.440, -80.870

A tree was reported down on Bolan Hall Road.

Thunderstorm Wind, Colleton

When
June 13, 1:27 PM EST
Where
Colleton County, 2.08 mi N of Bennetts Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
32.560, -80.450

Large tree branches were reported down in Bennetts Point.

Hail, Berkeley

When
June 13, 1:35 PM EST
Where
Berkeley County, 1.87 mi WNW of Cherry Hill
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.240, -79.960

Hail, Colleton

When
June 13, 2:26 PM EST
Where
Colleton County, 2.22 mi NE of Moselle
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.990, -80.990

Thunderstorm Wind, Hampton

When
June 13, 2:30 PM EST
Where
Hampton County, 0.9 mi NW of Miley
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.960, -81.040

One tree was reported down along Highway 601.

Hail, Charleston

When
June 13, 2:46 PM EST to 2:52 PM EST
Where
Charleston County, 0.9 mi SE of The Groves
Measured
0.75 in hail
Reported by
Public
Coordinates
32.790, -79.860

Penny size hail fell for 6 minutes at the Rivertowne Country Club.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2007Every state in 2007This day in weather historyWarnings in South Carolina, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 40607, 40608, 40609, 40610, 40611, 40612, 40614, 40615, 40616, 40617, 40618, 40619, 40623, 40624, 40625, 40626, 40620, 40621, 40627, 40622.